Try it
Pharmacology · Chemotherapy: EGFR inhibitors
Sample itemA non-smoking woman with lung adenocarcinoma and an EGFR exon 19 deletion is started on oral targeted therapy. Two weeks later she has an acneiform facial rash and diarrhoea. Which drug class was most likely started?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. EGFR tyrosine kinase inhibitor such as gefitinib
EGFR tyrosine kinase inhibitors such as gefitinib, erlotinib and osimertinib are given orally in EGFR-mutant lung cancer. Acneiform rash and diarrhoea are class effects, as the epidermis and gut depend on EGFR signalling. Other targeted classes have different adverse effects.
Option by option
A. PD-1 antibody such as pembrolizumab
Pembrolizumab is given intravenously and causes immune-related events.
B. ALK inhibitor such as crizotinib
ALK inhibitors treat ALK-rearranged tumours and cause visual disturbance and oedema.
C. VEGF antibody such as bevacizumab
Bevacizumab is given intravenously and causes hypertension and bleeding.
D. EGFR tyrosine kinase inhibitor such as gefitinib (correct)
Correct. Rash and diarrhoea are typical class effects of EGFR inhibition.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?